Friday, December 7, 2018

A fatal medication error

A 75-year-old woman died at Vanderbilt University Medical Center after receiving intravenous vecuronium, a drug that causes muscle paralysis, instead of Versed, a sedative.

Here’s what happened.

She had been recovering well from an intraparenchymal brain hematoma after a fall. While awaiting a full body positron emission tomography (PET) scan in the radiology department, the patient said she was anxious about being in the machine because she was claustrophobic.

A doctor ordered Versed 2 mg IV in the electronic medical record at 2:47 PM. Two minutes later, the pharmacy verified the order. The radiology department staff said they could not give the medication because they were very busy and the patient would need to be monitored.

So nurse A, who was functioning as the “help all” nurse was asked by the patient’s nurse, nurse B, to go to radiology and give the medication. At 2:59 PM, nurse A went to the automated dispensing cabinet (ADC) and searched for Versed in the patient’s profile. When she couldn’t find the drug listed, she selected the “override” setting to search for the drug. She entered the first two letters of the drug, VE, and clicked on the first medication that popped up.

She took out the vial and read the instructions on how to reconstitute the drug but did not recheck the name of the drug. She put the vial and the other items needed for the injection into a baggie, added a sticker with the patient’s information on it, and wrote “PET scan, Versed 1-2 mg” on it.

Nurse A then went from the ICU to the radiology department. During an interview with Centers for Medicare and Medicaid Services (CMS) investigators, she mentioned she had never been to the PET scan area before. She identified the patient, reconstituted the drug, gave it, but did not monitor the patient after the injection. She went back to the ICU and gave nurse B the baggie containing the remaining drug.

A few minutes later, a transporter noticed the patient was unresponsive. The rapid response team was called.

The two nurses heard the call, went to radiology and saw the patient had been intubated and resuscitated. Nurse B then noticed that the baggie contained vecuronium instead of Versed and asked nurse A if that was what she had given the patient. Nurse A confirmed vecuronium was given and admitted her mistake. She did not enter the vecuronium injection in the medical record because she was told the system would automatically do it. [It did not.]

The patient suffered severe anoxic brain damage and died the next day.

Nurse A was fired a few days after the incident.

Key points

Nurse A apparently did not see that “WARNING: PARALYZING AGENT” was printed on the red top of the vecuronium vial found in the baggie.

The actual amount of vecuronium the patient received was unknown because nurse A could not recall how much she had drawn up or injected.

Nurse A did not adhere to the five rights of medication administration—right patient, right drug, right dose, right route, and right time.

Nurse A may not have been familiar with Versed which, unlike vecuronium, does not need to be reconstituted.

The hospital’s ADC was searchable using either a generic or brand name, but not both. The machine’s default search is by generic name.

Even if the patient had been given Versed, she would have required monitoring afterward. The hospital did not have a policy stating how patients should be monitored after receiving sedation or how often they should be monitored.

When the death was reported to the medical examiner, the physician who made the call said the medication error was “hearsay” because it was not documented in the medical record, and the medical examiner declined the case. According to the death certificate, the cause of death was the cerebral bleed.

CMS had considered discontinuing Medicare payments to Vanderbilt because of the incident but after its investigation, accepted the hospital’s plan of correction.

What do you think—system error, human error, or both?

Sources:

CMS investigation report
The Tennessean

14 comments:

Unknown said...

I am based in the UK where it's very rare to use drug brand names and almost all hospital prescribing is generic. I had to look up Versed (it's midazolam). I would imagine this culture increases the risk of errors significantly as the possible permutations of drug confusion magnifies exponentially.

Skeptical Scalpel said...

Unknown, I agree with you. As this case illustrates, our system can lead to mix-ups especially when the ADC does not permit a simultaneous search for both names.

Debra Gottsleben said...

Sounds like both to me. But think Nurse A didn't do some very basic checking. She was in an area unfamiliar to her so I would expect her to be extra careful. The entire incident is very scary.

Anonymous said...

The most alarming finding is the criminal cover-up and the forgery of the charts and death certificate. Alarming, but unfortunately, not surprising at all, nor does the lack of criminal invesigation.

I wonder if those Norwegian auditors would have ruled this death as unavoidable according to the charts?

Glen said...

Given how common claustrophobia is, Radiology should have staff trained to administer and monitor sedation. Reducing motion artifacts would reduce re-exams and reduce exposure.
ALARA/Radiation safety procedures and MRI safety zones are confusing for outsiders. A person already trained and familiar with the rules could administer medication and monitor patient with much less distraction.
If sedation order is included as part of radiology order in EMR, the radiology department should have medication and person ready when patient arrives.

artiger said...

Human and system error, to be sure, but human>system in this one. But, as in so many things, these days, it's not the mistake, but the cover up that kills. CMS appears to be a bit more forgiving.

Skeptical Scalpel said...

I agree nurse A did not check things. As I said in the post, where were the five rights?

I’m not sure what the Norwegians would have done with this. Does it happen frequently? Such cases are obviously hard to quantify.

The radiology staff staff said they couldn’t monitor the patient because they were too busy. Unfortunately nurse A didn’t monitor her either.

No question the cover up made it worse.

Clark Venable said...

The event occurred on 12/26/17. The CMS report, page 32, quotes a pharmacist as saying:
"We rolled out EPIC, our new system for documentation last year in November [2017]."

And nurse # 1 herself is quoted as saying:
" I spoke with [Named Nurse Manager] and he/she told me the new system would capture it on the MAR [Medication Administration Record]."

So, it sounds like Epic had been live for a month, maybe two. No, I'm not blaming Epic, but it was still a 'new' system and RN #1 had a student (hence divided attention).

Skeptical Scalpel said...

Clark, thanks for pointing that out. I missed it. I'm not sure how much the ADC and Epic interface was a factor but certainly it could have been.

Old FoolRN said...

Sounds to me like something that occurred in a back of the woods dispensary not an academic medical center where resuscitation should be immediately available.

Skeptical Scalpel said...

Old, I think it took them a while to realize she had stopped breathing. No matter how good the resuscitation was, it probably started too late.

Anonymous said...

The report said, "the drug appears to have caused the patient, who was otherwise stable, to lose consciousness, suffer cardiac arrest and ultimately be left brain dead"

Unfortunately, the patient would have been conscious with air hunger for some time before hypoxia caused her to lose consciousness.

Skeptical Scalpel said...

Anon, I agree with you that this must have been a terrifying death. To be paralyzed but completely awake is a nightmare.

Unknown said...

As a retired anesthesiologist who avoided a lot of the computer generated records and drug dispensing (good grief -- it sounds like a Coke machine in an airport lounge -- and who used a lot of midazolam (always referred to as such rather than Versed) snd some vecuronium (although I preferred pancuronium and -- yes -- curare; I trained with those after all); there was a huge power fight about who was allowed to use neuromuscular blocking agents in an ER or ICU setting for a few months in our hospital. Clearly the victory lay on side of logistically it's just easier to let more folks use those drugs. I hope that the nurse "diluted" the vecuronium such that she got the full 10 mg of the vial right off the bat rather than struggling with 2 mg after all the antecedent medicines she had had in her hospital story which would have let her suffer like a beached fish before dying of exhaustion.

Post a Comment